does it get worse before it gets better - Pernicious Anaemi...

Pernicious Anaemia Society

26,778 members18,638 posts

does it get worse before it gets better

peabody2 profile image

I have posted before as I have b12 deficiency (103 serum level), so here is the latest. After having an unfriendly conversation with my doctor she agreed to let me have 3 loading injections of b12. I had the first on Monday 17th and today the 21st, I woke up feeling awful. Rubber legs, nausea, dizziness, thick head, breathless, fatigue. I have my next injection on Monday. I don't expect to be cured overnight but has anyone found the treatment gets worse before it gets better?

11 Replies

I did after the first loading doses. I was ill.

The second lot i made good progress and felt the benefit.

Hang in in there. Your symptoms sound so so familiar. The B12 is doing its work. My level was 106. So alot of repair like you needed. Hope you feel less ill very soon

peabody2 profile image
peabody2 in reply to Nackapan

thanks for the reassurance

You need 6 loading doses!! I have hydroxocobalamin.

peabody2 profile image
peabody2 in reply to Nackapan

yes i am having a lot of trouble with my gp.

Nackapan profile image
Nackapan in reply to peabody2

I asked them to read bnf guidelines.

peabody2 profile image
peabody2 in reply to Nackapan

i showed her a copy of NICE guidlines. she was not impressed. i am going to complain again on Monday.

Dickydon profile image
Dickydon in reply to peabody2

A high percentage of GP's dislike being told anything sensible from the patients. Their arrogance and big headedness often gets them into deep water when things go wrong. I've seen this from experience on several fronts; so my respect and admiration for them is pretty low down on the trust and truth scale. I have more trust and respect for the groundsman painting the straight lines at Wembley Stadium for the next England game!

Absolutely. Until your body gets the backlog of metabolism, that has built up due to lack of B12 holding everything up, worked off, you may feel like you are on a roller coaster ride of highs and lows.

Once you’ve got B12 after becoming deficient, every cell in your body cranks into high gear and consumes any other vitamins and minerals that are available so you get depleted on those as well. It feels sort of like a hangover from alcohol which also also consumes all the other B vitamins.

You need to support with folic acid and a daily multivitamin to provide the metals and minerals needed to keep your metabolism working steady.

Folic Acid can be tricky when you first start for basically the same reason as B12, it allows metabolism to speed ahead.

An analogy, maybe not very good, is that folic acid is like the charcoal in a barbecue grill that is smoldering and B12 is the lighter fluid. Squirting a little lighter fluid on will make it explode, but it can flame out quickly, adding charcoal will get the heat to the point of being able to cook on it.

You should not take more than 5 mg of folic acid per day. I found it to be a balance between B12 and folic acid. Start with 800 mcg and build up while monitoring for new symptoms.

Do you keep a logbook of all your symptoms? You should as new ones show up, after getting the B12 jab, that are very similar to the ones that you have from the deficiency. These new symptoms are counterintuitive and follow a pattern and sequence that is unique to your body and brain and neurological damage in your body.

You feel like you just want to stay in bed all day, but bed rest doesn’t help either. I found that getting started was the hardest. Once I was up and doing something physical that moved my muscles, I found that the crap feeling would melt away. I could not do very much at first but over day and weeks things got better and then went back down as the next jab was due again.

These new symptoms like headaches, body pain, aggression (for me) were kind of scary until I recognized the pattern and could anticipate the symptoms and develop a coping mechanism to work through it. Gentle range of motion exercises stimulate nerve repair and it’s the physical movements that really help. I found swimming was a good all around exercise that really helped me.

The stronger these new symptoms are after the jab means that you were more deficient in B12 before the jab. It is a sign that you actually need more frequent injections. You’ll find this when you switch from loading doses to maintenance injections.

peabody2 profile image
peabody2 in reply to pvanderaa

i see. my gp has a lot to learn

Wow Pvanderaa. This post really spoke to me and what I'm going through. After starting b12 supplementation after being deficient for 10 years, I had an initial burst of feeling great followed by feeling lower than before. I then began to get some vitamin deficiencies I've never had before like Vitamin C and (not deficient but lower than usual) folic acid even though I eat a diet high in those nutrients. This makes sense. Might write a post on it later.

It can take months before you are completely better. I had to get on anxiety meds to help me get through the worst of it. I remember it feeling worse but over weeks it got better.

You may also like...